Never Mix Alcohol and Opiates: Why?

Alcohol, in itself, paves way for several negative consequences for health over a prolonged consumption. And when mixed with opiates, it can be threatening. Sadly, there have been numerous cases reported in rehabs for alcoholics over the years due to the ill-effects of this deadly blend.

boy mixing opiates with alcohol

Recent years have seen the rise in the number of opiate addicts. It can be accredited to the below:

  • Opiates are highly efficacious in relieving pain and that’s why it’s over prescribed.
  • A misleading assurance from many pharma companies that opiates aren’t threatening to health.
  • Emergence and expansion of the black market for opiates.

There are multiple reasons why people are advised against taking alcohol and opiates together. This combination can have more than one serious negative effect on health. Even while they’re taken individually, they affect heart rate and breathing and bring drowsiness. And when they’re mixed, they continue to work according to their regular characteristics and the ultimate effect only grows two-fold. Therefore, if a patient is prescribed a small dose of opiates and he/she consumes some amount of alcohol along with it, both the alcohol and opiates will start enhancing each other’s effect on the patient’s body. In many cases, it leads to a deadly overdose, intoxication and threat to life. There are many centers for alcohol treatment in India which can give you more guidance on this.

When these two are taken together, they decelerate the breathing rate. This means the supply of oxygen to the brain starts to get inadequate gradually and it fails to work the way it should. Cascading down, the impact spreads over to other organs due to brain failure and hits their functioning. This oxygen inadequacy can also push the person to slip into a comatose state and slowing down breathing can lead to death in the same condition. Even if not death, the impact of the mix can leave some permanent damage to the brain which will further impact how other organs in the bodywork.

Another symptom of this overdose or intoxication of excessive drowsiness and losing consciousness. For as long as the intoxication of the combination remains, its effect will also be there. Therefore, a person under influence will continue to feel drowsy and will have difficulty in focusing and performing body movements. Imagine someone trying to walk in this condition. Obviously, there will be challenges in controlling the body and maintaining balance while physical movements. There will be serious risks of falls. In the absence of anyone around the person at the time, these falls can be dangerous an even fatal in some cases.

The side effects of alcohol and opiates can even lead to memory loss. Heavy and frequent consumption of alcohol is known to influence short-term memory negatively. Similarly, opiates aim to block pain and this is associated with the formation of new memories as well. When consumed together, alcohol and opiates only aggravate that effect.

Other symptoms may include irregular blood-pressure, nausea, anxiety, abnormal behaviour, dehydration, seizures etc. It’s not difficult to imagine a possible life-threatening situation arising due to mixing alcohol and opiates. Therefore, if you identify any symptoms that may have arisen due to the mix, seek professional help immediately.

Also Read: 11 things that causes snoring and their remedies

Leave a Reply

Your email address will not be published. Required fields are marked *